Advances in Differential Equations

Existence of heteroclinic orbits for a corner layer problem in anisotropic interfaces

P. C. Fife and C. Sourdis

Full-text: Open access


Mathematically, the problem considered here is that of heteroclinic connections for a system of two second-order differential equations of gradient type, in which a small parameter $\epsilon$ conveys a singular perturbation. The physical motivation comes from a multi-order-parameter phase field model, developed by Braun et al. [5] and [11], for the description of crystalline interphase boundaries. In this, the smallness of $\epsilon$ is related to large anisotropy. The mathematical interest stems from the fact that the smoothness and normal hyperbolicity of the critical manifold fails at certain points. Thus the well-developed geometric singular perturbation theory [6], [9] does not apply. The existence of such a heteroclinic, and its dependence on $\epsilon$, is proved via a functional analytic approach.

Article information

Adv. Differential Equations, Volume 12, Number 6 (2007), 623-668.

First available in Project Euclid: 18 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34E10: Perturbations, asymptotics
Secondary: 34C37: Homoclinic and heteroclinic solutions 37C29: Homoclinic and heteroclinic orbits 74N05: Crystals


Sourdis, C.; Fife, P. C. Existence of heteroclinic orbits for a corner layer problem in anisotropic interfaces. Adv. Differential Equations 12 (2007), no. 6, 623--668.

Export citation